Geodon

Discussion in 'General Parenting' started by AmyH, Jul 18, 2008.

  1. AmyH

    AmyH New Member

    I took difficult child to a new psychiatrist yesterday. We had to change due to insurance. Anyway, when asking about difficult child's medication's when we got to Geodon, I swear his mouth fell open.

    He said in no way am I trying to be judgemental but why is he on Geodon? I said well, the last doctor put him on it. He went into how it is not approved for children his age and then told me about some extreme side effects. He told me that the FDA almost did not approve this drug because of the fatal heart rhythm it can cause. Apparently there have been several children just go code blue on this medication.

    Just wondering if anyone else had heard this. Needless to say he changed difficult child.
     
  2. TerryJ2

    TerryJ2 Well-Known Member

    Most of the psychiatric medications used for adults are not approved for kids.
    They're used off-label or on an experimental basis.
    Personally, I think your doctor is on the ball, but my husband and I have always been "against" medications except as a last resort. Those side effects may be rare but are very serious.
    I hope that your difficult child responds well to the change. Let us know.
    Just wanted to lend my support.
     
  3. Sara PA

    Sara PA New Member

    It use to be that people were suppose to have an EKG before starting Geodon because it can cause severe problems -- death being the worse -- in people who have certain heart conditions, some of which are "silent" conditions. Haven't heard much about that lately. Seems to me like a good idea to get a baseline EKG, all things considered.
     
  4. susiestar

    susiestar Roll With It

    Wizard took geodon for quite a while. We did have a baseline EKG done, and one periodically while he was on it. It was used to help control raging and violence. I found it much less effective than risperdal, but geodon did not cause the out of control eating and weight gain that risperdal did.

    What medication did the new doctor suggest to take its place, if any?

    Please be aware that the most dangerous time to be taking geodon is when coming off, or so our psychiatrist told me. You have to taper off of it very slowly. Fight hard against any efforts to stop "cold turkey" or to cut in 1/2 for a week, then stop. We tapered the Geodon while adding another atypical antipsychotic, though I don't know which one - would have to look that up.

    Anyway, it would be a good idea to get the baseline EKG done, and it sounds like this doctor would have no problems ordering one if you call and ask the nurse.
     
  5. Christy

    Christy New Member

    I'd like difficult child to taper off geodon. We did have baseline EKG when he started it. It worked for awhile but then not so much. The idea was to replace it with trilleptal but so far we have only tapered down a small amount on the geodon (from 100 to 80 mg).
     
Loading...